Wyoming, 2004

Flash Flood in Wyoming, June 27, 2004

June 27, 2004 · NWS RIW · 1 event in 1 county or zone

Minor flooding reported along Barber Creek 1 mile west of Pinedale. No damage or injuries occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Minor flooding reported along Barber Creek 1 mile west of Pinedale. No damage or injuries occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 27, 1:16 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 1:16 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT SUN JUN 27 2004

.TODAY THROUGH WEDNESDAY...
HOW QUICKLY THE FOCUS CHANGES AROUND HERE...FIRES TO FLOODS.  LAST
NIGHTS THUNDERSTORMS DUMPED A RADAR ESTIMATED 2 TO 3 INCHES OF
RAINFALL ON THE SOUTHERN END OF THE WIND RIVER MTNS WITH POPO AGIE
RIVER JUMPING UP OVER 5 FEET THIS MORNING.  ADDITIONAL RAINFALL OF
0.25 TO 0.50 EXPECTED OVER HEADWATERS TONIGHT SHOULD NOT BE CAUSE FOR
ALARM. SHOWERS AND THUNDERTORMS ARE CONVERGING ALONG H7 TROUGH AXIS
ALONG DIVIDE. LOST THIS MORNINGS H5 SHORTWAVE IN EASTERN IDAHO
CONVECTION...BUT EXTRAPOLATED TO NEAR WESTERN BORDER.  THIS TROUGH TO
SLOWLY TRAVERSE EAST ACROSS CENTRAL WYOMING TONIGHT WITH BEST
PRECIPITATION EXPECTED ALONG FRONTAL BOUNDARY STALLED OUT ALONG
DIVIDE. AIRMASS STABLE UNDER STRONGER FRONTAL INVERSION EAST OF
DIVIDE WITH GOOD INSTABILITY REMAINING ACROSS SOUTH AND WEST.  THUS
EXPECT SCATTERED THUNDERSTORMS TO CONTINUE ACROSS SOUTH AND WEST THIS
EVENING WITH MOSTLY SHOWERS AND ONLY A FEW RUMBLES OF THUNDER AS
PRECIPITATION SPREADS EAST THIS EVENING.  SHOWERS LIKELY TO PERSIST
WELL INTO MONDAY MORNING AS TROUGH REMAINS OVER CENTRAL WYOMING.
LARGE-SCALE UPPER LEVEL PATTERN REMAINS STATIC MONDAY THROUGH
WEDNESDAY WTIH BAGGY WEST COAST TROUGH AND WEAK UPPER RIDGE OVER
ROCKIES...LIGHT STEERING WIND ALOFT.   MONTANA SURFACE HIGH MOVES
INTO CENTRAL PLAINS MONDAY WITH RETURN SE FLOW BRINGING THETA-E RIDGE
AND BETTER INSTABILITY ACROSS EAST.  THUS...INTERSTATE 25 CORRIDOR
THAT HAS REMAINED COOL AND RELATIVELY STABLE THE PAST FEW DAYS WILL
START RECEIVING AFTERNOON CONVECTION.  WEAK SW UPPER DIFLUENT FLOW
BRINGS IN NUMEROUS SUB-TROPICAL WAVES THROUGH PERIOD...THE MOST
EVIDENT ONE PUSHING INTO SW WYOMING TUESDAY MORNING AND ACROSS THE
CENTRAL TUESDAY AFTERNOON.  THUS...ISOLATED THUNDERSTORMS LIKELY TO
MOVE INTO SW EARLY TUESDAY WITH BETTER OUTBREAK OF STORMS ACROSS
CENTRAL AND EAST TUESDAY AFTERNOON.  A BIT DRIER AIR PROGGED TO FLOW
INTO SW WEDNESDAY WITH MOIST AND UNSTABLE AIRMASS REMAINING OVER
NORTH AND EAST.

.WEDNESDAY NIGHT THROUGH SUNDAY...
LARGE UPPER LEVEL LOW PRESSURE CENTER REMAINS OVER PACIFIC COASTAL
AREA WITH WEAK RIDGE OVER WYOMING.  SERIES OF WEAK SHORT WAVE TROUGHS
ALOFT WILL EJECT NORTHEAST FROM GREAT BASIN IN SOUTHWEST FLOW BETWEEN
PACIFIC NORTHWEST LOW AND RIDGE OVER WYOMING. CANADIAN SURFACE COLD
FRONT REMAINS HUNG UP IN WESTERN MOUNTAINS PROVIDING WEAK UPSLOPE
FLOW EAST OF CONTINENTAL DIVIDE KEEPING HIGHER LOW LEVEL MOISTURE IN
PLACE.  COMBINATION OF WEAK SHORT WAVE TROUGHS WITH COLD FRONT AND
AVAILABLE LOW LEVEL MOISTURE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA.  EXPECT CONVECTION TO BE MAINLY
THERMALLY DRIVEN WITH LATE AFTERNOON AND EARLY EVENING MAXIMUM.  SOME
DRYING AND WARMING EXPECTED THURSDAY THROUGH SUNDAY. HAVE ADDED
WIDELY SCATTERED TO ISOLATED CHANCES OF PRECIPITATION IN THE WEST AND
SOUTH THROUGH SUNDAY.  GRADUAL WARMING TREND THROUGH THE PERIOD BUT
NOT THAT CONFIDENT THAT PATTERN WILL BE ALL THAT DIFFERENT WITH MORE
DOMINANT RIDGE.  PAST SEVERAL DAYS HAVE SEEN COOLER TEMPERATURES DUE
TO MORE WIDESPREAD CLOUD COVER AND PRECIPITATION.  NOT SO SURE THE
LOW LEVEL FLOW WILL GO SOUTHWESTERLY WITH LEE SIDE TROUGHING BECOMING
STRONGER THAN THERMAL LOW OVER GREAT BASIN.  IF GREAT BASIN LOW
REMAINS DOMINANT WILL KEEP LOW LEVEL UPSLOPE FLOW EAST OF DIVIDE WITH
HIGHER LOW LEVEL MOISTURE SUPPORTING PRECIPITATION FARTHER NORTH AND
EAST THAN CURRENTLY FORECAST. OVERALL EXTENDED MODELS IN GOOD
AGREEMENT WITH UPPER LEVEL MASS FIELDS THROUGH THE PERIOD.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AEM/C.BAKER
Hazardous weather outlook, Jun 27, 4:17 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
517 AM MDT SUN JUN 27 2004

WYZ001>020-022>030-281117-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
517 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY.
THE BEST CHANCE FOR THUNDERSTORMS IS IN THE WESTERN THIRD OF
WYOMING.  HEAVY RAIN AND LIGHTING WILL OCCUR WITH THE
THUNDERSTORMS.  SOME OF THE THUNDERSTORMS COULD BE SEVERE...WITH
STRONG WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY
THROUGH WEDNESDAY.  THUNDERSTORMS ARE EXPECTED OVER THE WEST AND
SOUTH THURSDAY AND FRIDAY.  ISOLATED SEVERE THUNDERSTORMS AND
THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HAIL...STRONG WINDS AND HEAVY RAINFALL
TODAY AND TONIGHT.

TWB/C.BAKER

The radar

The Riverton/Lander radar (KRIW), 122 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sublette

When
June 27, 4:30 PM MST to 6:30 PM MST
Where
Sublette County, 1 mi W of Pinedale
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406556.